Finasteride effect on gut

If you have any bowel or IBS questions that don't fit into the topics above please post them to our experts here.

Moderator: talkhealth

Locked
2 posts
anthonyfreedman
Posts: 1
Joined: Thu Apr 05, 2012 9:53 am
Quote

by anthonyfreedman on Tue Apr 14, 2020 12:09 pm

Finasteride effect on gut

Is there any evidence that finasteride can affect gut behaviour - slow gastric emptying, flatulence, floating stools? No diarrhoea or weight loss. Nothing from gastroscopy. Onset coincided with starting finasteride. Could this be linked to mild bacterial overgrowth? A Chinese study found a link between finasteride and gut microbiota in mice https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7019130/. Does any of this matter?

User avatar
Dr Jamal Hayat
Posts: 49
Joined: Tue Mar 28, 2017 9:28 am
Quote

by Dr Jamal Hayat on Fri Apr 24, 2020 12:17 am

Re: Finasteride effect on gut

Hi There,
I think it is unlikely - I appreciate the study you quoted but it would be a large jump to say that this would be the cause of gut symptoms - especially as finasteride is such a commonly prescribe drug without significant or frequent GI symptoms as a side effect. You can also read the reference 16 from the paper you quoted for another study on fnstaeride changes to gut microbiota- but neither of these studies are in humans and there is a big jump to then go from these changes - to change in humans causing symptoms etc.
But never say never - one option would be to stop your finasteride and see if your gut symptoms change, another simple measure would be to have a course (at least 2-3 months) of a probiotic. Pale, floaty stool can be a sign of pancreatitis - although this is not commonly associated with finasteride use. Don't stop your finasteride unless you've discussed with your GP first.

Kind Regards,
Jamal Hayat
Dr Jamal Hayat
Consultant Gastroenterologist

http://www.talkhealthpartnership.com/on ... _hayat.php

Locked
2 posts